Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2013, 5:29 PM CDT for Palo Alto County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2013, 5:29 PM CDT (22:29 UTC)
- Expired
- May 17, 2013, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:40 PM CDT | HAIL 0.88 | E Emmetsburg, IA | SHAVE REPORT |
| May 17, 6:00 PM CDT | HAIL 0.88 | S Emmetsburg, IA | SHAVE REPORT |
| May 17, 6:15 PM CDT | HAIL 1 | 1 Ne Emmetsburg, IA | SHAVE REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS53 KDMX 172229 SVRDMX IAC147-172315- /O.NEW.KDMX.SV.W.0033.130517T2229Z-130517T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 529 PM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 615 PM CDT * AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMMETSBURG...AND MOVING SOUTHWEST AT 5 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... AYRSHIRE AND CURLEW AROUND 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4315 9455 4291 9467 4305 9492 4318 9471 TIME...MOT...LOC 2229Z 026DEG 5KT 4310 9472 HAIL...1.00IN WIND...<50MPH $$
3 follow-up statements
537
WWUS53 KDMX 172243
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT FRI MAY 17 2013
IAC147-172315-
/O.CON.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
543 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PALO ALTO COUNTY UNTIL 615 PM CDT...
AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMMETSBURG...
AND MOVING SOUTHWEST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AYRSHIRE AND CURLEW AROUND 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4313 9472 4310 9457 4291 9467 4306 9490
4308 9486
TIME...MOT...LOC 2243Z 026DEG 5KT 4308 9473
HAIL...1.00IN
WIND...<50MPH
$$282
WWUS53 KDMX 172302
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT FRI MAY 17 2013
IAC147-172315-
/O.CON.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
602 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PALO ALTO COUNTY UNTIL 615 PM CDT...
AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF EMMETSBURG...AND MOVING SOUTHWEST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AYRSHIRE AND CURLEW AROUND 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4310 9472 4303 9461 4291 9467 4306 9490
4308 9486
TIME...MOT...LOC 2302Z 026DEG 5KT 4306 9475
HAIL...1.00IN
WIND...<50MPH
$$582
WWUS53 KDMX 172316
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT FRI MAY 17 2013
IAC147-172325-
/O.EXP.KDMX.SV.W.0033.000000T0000Z-130517T2315Z/
PALO ALTO IA-
616 PM CDT FRI MAY 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PALO ALTO COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER PENNY SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4310 9472 4303 9461 4291 9467 4306 9490
4308 9486
TIME...MOT...LOC 2302Z 026DEG 5KT 4306 9475
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:59 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 17, 3:59 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT FRI MAY 17 2013 .SHORT TERM.../TONIGHT/ ISSUED AT 354 PM CDT FRI MAY 17 2013 AREAS OF SHOWERS AND THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS PORTIONS OF NORTHERN CWA ALONG WEAK BOUNDARY WILL PERSIST THROUGH THE EVENING HOURS...AS SYSTEM CONTINUES TO PUSH SLOWLY EASTWARD. ANTICIPATE DEVELOPMENT TO TAPER OFF AFTER PEAK HEATING...BUT WILL CONTINUE TO SEE ISOLATED THUNDERSTORMS. VERY LIMITED SHEAR WITH STORMS...AND DO NOT ANTICIPATE SEVERE WEATHER...THOUGH A STORM MAY BRIEFLY PRODUCE HAIL OR GUSTY WINDS. IN ADDITION...STORMS HAVE BEEN EFFICIENT RAINFALL PRODUCERS...AND MAY SEE A RISK FOR FLASH FLOODING ACROSS THE NORTH WERE SOILS ARE SATURATED...IF STORMS TRAIN OR MOVE SLOWLY ACROSS THE REGION. WILL NOT PUT OUT A FLASH FLOOD WATCH GIVEN THE ISOLATED NATURE OF STORMS. PRECIPITATION CHANCES WILL DIMINISH THROUGH 06Z AS SYSTEM LIFTS NORTHEAST. OVERNIGHT LOWS AGAIN ARE TRICKY WITH CLOUD COVER. HAVE DROPPED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST WHERE HIGH TEMPERATURES WERE COOLER WITH CLOUD COVER. SOME STRONGER WAA BEGINS TO PUSH INTO THE WEST LATE IN THE OVERNIGHT...AND MAY SEE SLIGHTLY WARMER TEMPERATURES THERE...HOWEVER HAVE KEPT TEMPS BELOW GUIDANCE THERE. .LONG TERM.../SATURDAY THROUGH FRIDAY/ ISSUED AT 354 PM CDT FRI MAY 17 2013 PRIMARY CONCERN REMAINS PRECIP TRENDS THROUGH THE PERIOD...ESPECIALLY SUNDAY INTO MONDAY. THE WEEKEND WILL BEGIN FAIRLY TRANQUIL HOWEVER WITH WARM AND HUMID WEATHER AS IA IS INFLUENCED BY THE WARM SECTOR. THETA-E ADVECTION WILL SPREAD SW- NE INTO SAT NIGHT HOWEVER INCREASING OUR CHANCES FOR CONVECTION.,.WHICH LOOKS LIKE IT WILL LINGER INTO AT LEAST SUNDAY MORNING. STEEP LAPSE RATES AND SOME FORM OF AN ELEVATED MIXED LAYER EARLY MAY KEEP THE CONVECTION QUITE ELEVATED INITIALLY...HOWEVER SOUNDINGS SHOW THE COLUMN MOISTENING TOWARD DAYBREAK. MORE FAVORABLE CAPE/CIN PARCELS LOWER IN SOUNDINGS LEADING TO CONVECTION POTENTIALLY BEING ROOTED LOWER INTO SUNDAY. ESTIMATED EFFECTIVE SHEAR IS NOT GREAT AT THIS POINT...BUT WOULD STILL BE SUFFICIENT FOR LOW END SEVERE THREAT CONSIDERING MUCAPES APPROACHING 2000 J/KG AT TIMES. THIS LEADS INTO LATER SUNDAY WHERE SOME QUESTIONS ABOUT SURFACE BASED EVENT COMING TOGETHER STILL EXIST. THETA-E ADVECTION STILL LINGERS INTO IA BY MIDDAY LEADING TO QUESTIONS RAISED YESTERDAY REGARDING RECOVERY TIME BETWEEN ELEVATED CONVECTION AND PEAK HEATING SURFACE BASED POTENTIAL. MODELS ARE STILL IN SOME DISAGREEMENT WITH REGARD TO PLACEMENT OF SURFACE FEATURES AS WELL...ON BOTH THE SYNOPTIC AND MESOSCALE. 12Z GFS AND ECMWF FAVOR A SURFACE LOW BEING CENTERED OVER ERN NE...WHILE 12Z NAM SUGGESTS LOWER PRESSURE FROM NE INTO MN ALONG INVERTED TROUGH. NAM ALSO SHOW FRONT ENHANCED BY OUTLOW ACROSS MO. THIS OUTFLOW FROM EARLIER CONVECTION COULD VERY WELL AFFECT NORTHWARD EXTENT OF THERMODYNAMIC RECOVERY AND WHERE LOCALIZED 0-1KM SHEAR AND TORNADO THREAT IS ENHANCED. EVEN WITH THESE QUESTIONS IT STILL APPEARS THAT CURRENT SPC DAY 3 OUTLOOK HAS FAVORED AREA IN PLACE WHICH IS ON THE NOSE OF THE UPPER LEVEL JET AND POTENTIAL FOR BETTER DEEP SHEAR. LOOKED AT SLU CIPS 12Z ANALOGS TO SEE IF THEY OFFERED ANY INSIGHT...BUT 60HR FORECAST UTILIZES THE NAM AS A BASELINE WHICH MAY BE TOO FAR NORTH WITH SURFACE FEATURES. 00Z GFS ANALOGS MAY BE TOO FAR NORTH AS WELL...AS GFS HAS NOW TRENDED CLOSER TO PREVIOUS ERN NE ECMWF SOLUTIONS. SITUATION CHANGES SOMEWHAT MONDAY WITH LOWER DEWPOINTS DROPPING INSTABILITY SOMEWHAT AS WELL. SOUNDINGS APPEAR WELL MIXED WITH LITTLE CINH HOWEVER SO STILL EXPECT CONVECTION TO DEVELOP DIURNALLY. DAMAGING WINDS POTENTIAL MAY BE SOMEWHAT HIGHER DUE TO STRONGER MIXED LAYER WINDS AND BETTER DCAPES AS LOW LAYERS DRY OUT SOMEWHAT. SYSTEM THEN OCCLUDES INTO TUE AND IS IN NO HURRY TO DEPART. MID/LATE MAY SOLAR HEATING NEAR THIS UPPER LOW WILL KEEP POTENTIAL FOR MAINLY DIURNALLY BASED CONVECTION IN THE FORECAST TO SOME EXTENT UNTIL THU WHEN SYSTEM FINALLY OPENS UP AND EXITS. && .AVIATION...17/18Z ISSUED AT 1217 PM CDT FRI MAY 17 2013 CEILINGS WILL REMAIN PRIMARILY VFR...WITH ISOLATED THUNDERSTORMS BETWEEN18-00Z WHICH MAY BRING LOWER MVFR CEILINGS TO SITES...ESPECIALLY NORTHERN SITES KFOD/KMCW/KDSM. HOWEVER...IMPACT WILL BE BRIEF. HAVE INCLUDED MENTION OF VCTS...WITH ISOLATED NATURE OF STORMS. CEILINGS WILL BE LIFTING AS SYSTEM PUSHES FURTHER EAST WITH WINDS BECOMING MORE SOUTHERLY AND LIGHT OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...AWB
Hazardous weather outlook, May 17, 3:27 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT FRI MAY 17 2013 IAZ070>075-081>086-092>097-182030- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-182030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 327 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING. THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. AWB
In the hours before
Local storm report, May 17, 12:01 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HEAVY RAIN 3 W FOREST CITY 43.26N 93.70W
05/17/2013 M4.75 INCH HANCOCK IA PUBLIC
1158 AM HEAVY RAIN 1 W JOICE 43.36N 93.48W
05/17/2013 M3.50 INCH WORTH IA PUBLIC
1158 AM HEAVY RAIN LAKOTA 43.38N 94.09W
05/17/2013 M6.00 INCH KOSSUTH IA 911 CALL CENTER
1158 AM HEAVY RAIN FOREST CITY 43.26N 93.64W
05/17/2013 M2.20 INCH WINNEBAGO IA PUBLIC
&&Local storm report, May 17, 12:26 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN KENSETT 43.35N 93.21W
05/17/2013 E3.50 INCH WORTH IA EMERGENCY MNGR
&&
AWBSpecial weather statement, May 17, 5:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT FRI MAY 17 2013
IAZ015-172245-
PALO ALTO-
517 PM CDT FRI MAY 17 2013
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING SOUTH AT 5
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...VERY HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL PALO ALTO COUNTY AT 530 PM CDT
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:05 PM CDT | Flash Flood Warning | DMX | Carroll, Crawford | 6 hr |
| May 17, 3:40 AM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
| May 17, 4:55 PM CDT | Flash Flood Warning | DMX | Palo Alto | 4 hr |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.